Epileptic seizure during aspirin and caffeine withdrawal in a drug induced headache

Research output: Contribution to journalArticle

6 Citations (Scopus)

Abstract

A 45-year-old female migraineur with a long-standing history of drug-induced headache is described. She had been abusing caffeine (250 mg/day) and aspirin (5 gr/day). On the third day after discontinuation a withdrawal syndrome characterized by headache and a generalized tonic-clonic seizure occurred. The temporal association makes it likely that the convulsion episode is an integral component of the withdrawal syndrome in this patient. This extra feature of the withdrawal syndrome has never been described after caffeine and/or aspirin interruption. Possible pathogenetic mechanisms are discussed.

Original languageEnglish
Pages (from-to)333-337
Number of pages5
JournalFunctional Neurology
Volume11
Issue number6
Publication statusPublished - Nov 1996

Fingerprint

Caffeine
Aspirin
Headache
Epilepsy
Seizures
Headache Disorders
Pharmaceutical Preparations

Keywords

  • aspirin
  • caffeine
  • headache
  • seizures
  • withdrawal

ASJC Scopus subject areas

  • Clinical Neurology
  • Neuroscience(all)

Cite this

@article{bb206e41c6f8416bad2f4ed52177865b,
title = "Epileptic seizure during aspirin and caffeine withdrawal in a drug induced headache",
abstract = "A 45-year-old female migraineur with a long-standing history of drug-induced headache is described. She had been abusing caffeine (250 mg/day) and aspirin (5 gr/day). On the third day after discontinuation a withdrawal syndrome characterized by headache and a generalized tonic-clonic seizure occurred. The temporal association makes it likely that the convulsion episode is an integral component of the withdrawal syndrome in this patient. This extra feature of the withdrawal syndrome has never been described after caffeine and/or aspirin interruption. Possible pathogenetic mechanisms are discussed.",
keywords = "aspirin, caffeine, headache, seizures, withdrawal",
author = "Fabio Antonaci and Grazia Sances and Raffaele Manni and Buzzi, {Maria Gabriella}",
year = "1996",
month = "11",
language = "English",
volume = "11",
pages = "333--337",
journal = "Functional Neurology",
issn = "0393-5264",
publisher = "CIC Edizioni Internazionali s.r.l.",
number = "6",

}

TY - JOUR

T1 - Epileptic seizure during aspirin and caffeine withdrawal in a drug induced headache

AU - Antonaci, Fabio

AU - Sances, Grazia

AU - Manni, Raffaele

AU - Buzzi, Maria Gabriella

PY - 1996/11

Y1 - 1996/11

N2 - A 45-year-old female migraineur with a long-standing history of drug-induced headache is described. She had been abusing caffeine (250 mg/day) and aspirin (5 gr/day). On the third day after discontinuation a withdrawal syndrome characterized by headache and a generalized tonic-clonic seizure occurred. The temporal association makes it likely that the convulsion episode is an integral component of the withdrawal syndrome in this patient. This extra feature of the withdrawal syndrome has never been described after caffeine and/or aspirin interruption. Possible pathogenetic mechanisms are discussed.

AB - A 45-year-old female migraineur with a long-standing history of drug-induced headache is described. She had been abusing caffeine (250 mg/day) and aspirin (5 gr/day). On the third day after discontinuation a withdrawal syndrome characterized by headache and a generalized tonic-clonic seizure occurred. The temporal association makes it likely that the convulsion episode is an integral component of the withdrawal syndrome in this patient. This extra feature of the withdrawal syndrome has never been described after caffeine and/or aspirin interruption. Possible pathogenetic mechanisms are discussed.

KW - aspirin

KW - caffeine

KW - headache

KW - seizures

KW - withdrawal

UR - http://www.scopus.com/inward/record.url?scp=0030424711&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=0030424711&partnerID=8YFLogxK

M3 - Article

VL - 11

SP - 333

EP - 337

JO - Functional Neurology

JF - Functional Neurology

SN - 0393-5264

IS - 6

ER -